Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 105, NWS Morristown, TN

June 20, 2002Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 20, 2002, 6:21 PM EDT for Cherokee County, North Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2002, 6:21 PM EDT (22:21 UTC)
Expired
Jun 20, 2002, 6:45 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:30 PM EDTThunderstorm WindUnaka, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 202221
SVRMRX
NCC039-202245-
/NEW.KMRX.SV.W.0140.202220-202245/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 645 PM EDT

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HIAWASSE DAM...OR 7 MILES WEST OF
  MURPHY...MOVING SOUTHWEST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN CHEROKEE COUNTY AT 630 PM EDT
  RURAL WESTERN CHEROKEE COUNTY AT 640 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3508 8402 3523 8415 3508 8431 3499 8417

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 20, 3:15 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT THU JUN 20 2002

MODELS IN DECENT AGREEMENT OVERALL IN RETROGRADING UPPER LOW SOUTH
OF OUR AREA...BUT STILL DIFFER A BIT IN TIMING/PLACEMENT. ETA
SOLUTION LOOKS REASONABLE WITH UPPER LOW.  APPEARS DEEPER MOISTURE
WILL NOT ARRIVE UNTIL EARLY SATURDAY.  WILL GO WITH SLIGHT CHANCE
POPS FOR HIGHER TERRAIN FOR TOMORROW AFTERNOON/EVENING.  THEN
CHANCE POPS HIGHER TERRAIN SLIGHT CHANCE VALLEY FOR SATURDAY AND
SATURDAY NIGHT.  CURRENT RADAR SHOWS SOME CONVECTION FIRING OVER
THE HIGHER TERRAIN AGAIN THIS AFTERNOON...SO WILL PROBABLY NEED
SLIGHT CHANCE POPS FOR EARLY TONIGHT ONCE AGAIN.

FWC/MAV GUIDANCE TEMPS GENERALLY CLOSE THROUGH FRIDAY NIGHT AND
LOOK REASONABLE.  WILL TREND TOWARD THE HIGHER FWC TEMPS FOR HIGHS
SATURDAY.

PRELIMINARY NUMBERS FOLLOW:
CHA   66  91  64  86 /  10  10  10  20
TYS   64  89  63  86 /  10  10  10  20
TRI   59  88  58  86 /  10  10  10  20
OQT   64  89  63  86 /  10  10  10  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:24 PM EDTSevere Thunderstorm WarningMRXCherokee51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.